Iowa, 2007

Hail in Iowa, June 21, 2007

June 21, 2007 · NWS FSD · 2 events in 2 counties and zones

Severe thunderstorms which moved into northwest Iowa from the west produced large hail at two reported locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Severe thunderstorms which moved into northwest Iowa from the west produced large hail at two reported locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 2:35 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 2:35 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 AM CDT THU JUN 21 2007

.DISCUSSION...
ANOTHER VERY WARM DAY ACROSS THE AREA...AS UPPER RIDGE REMAINS IN
PLACE OVER THE NORTHERN PLAINS. HOWEVER...NOT CONFIDENT WITH
TEMPERATURES IN THE NORTHEAST OR WITH CHANCES FOR PRECIPITATION.
THETAE RIDGE PARKED OVER THAT AREA ATTM...WITH ISOLATED CONVECTION
ONGOING. GFS AND NAM HAVE DIFFERENT IDEAS WITH THE EVOLUTION OF
THETAE RIDGE. NAM BUILDS RIDGE NORTH DURING THE MORNING
HOURS...MEANING TEMPERATURES INTO THE UPPER 80S TO LOW 90S AND
VIRTUALLY NO CHANCE FOR PRECIPITATION...WHILE THE GFS HOLD THERMAL
BOUNDARY IN PLACE...WHICH WOULD MEAN A CHANCE OF THUNDERSTORMS
THROUGH THE DAY ACROSS SOUTHWEST MINNESOTA AND PORTIONS OF THE NRN
CWA IN SD...WITH TEMPERATURES ONLY REACHING THE THE LOWER 80S.
PREFER THE NAM...BUT WILL KEEP AN EYE ON THE CONVECTION THE NEXT FEW
HOURS. ALSO...THERE IS AN AREA OF CONVECTION ALREADY DEVELOPING OVER
NW SD AND SW ND...WHICH COULD MAKE IT INTO THE NW CWA BY LATE
MORNING.

LOOKS LIKE A MUCH BETTER CHANCE FOR THUNDERSTORMS THIS EVENING AND
INTO THE OVERNIGHT HOURS. MORE CONFIDENT IN THUNDERSTORM DEVELOPMENT
THAN THE PREVIOUS DAY...AS A MUCH STRONGER S/WV OVER MT WILL BEGIN
TO MOVE ESE INTO WRN SD LATER THIS AFTERNOON. THERE WILL BE TWO
LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND
INTO THE EVENING. ONE ALONG THERMAL BNDRY ACROSS THE ND SD
BORDER...THE OTHER INTO WRN SD WITH APPROACHING S/WV TROUGH.
STORMS...LIKELY EVOLVING INTO AN MCS...WILL MOVE ESE OUT OF WRN SD
INTO CNTRL SD EARLY THIS EVENING...AND EVENTUALLY INTO NW IA BY LATE
THIS EVENING. MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 60 MPH. ALSO OF NOTE...CAN NOT COMPLETELY RULE OUT AN
ISOLATED STORM DEVELOPING IN S CNTRL SD LATE THIS AFTERNOON BUT CAP
SHOULD HOLD PROVIDED 10-14 DEG C H7 TEMPERATURES. IF DISCRETE
SUPERCELLS CAN DEVELOP OVER S CNTRL SD THIS AFTERNOON...VERY LARGE
HAIL WOULD BE POSSIBLE...AS WELL AS...ISOLATED TORNADOES.

ON FRIDAY...S/WV TROUGH WILL PROVIDE A COOLER POCKET OF AIR
OVERHEAD...WHICH WILL ONCE AGAIN GIVE THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS...HOWEVER THE SEVERE THREAT WILL BE MUCH LESS. WITH
MORE PERSISTANT CLOUD COVER AND A BETTER CHANCE FOR PRECIPITATION...
WENT COOLER IN THE EAST...KEPT HIGH IN THE UPPER 70S.

INTO THE WEEKEND...UPPER RIDGE WILL REBUILD NORTH FOLLOWING THE
PASSAGE OF THE S/WV TROUGH. THIS MEANS CHANCES FOR PRECIPITATION
WILL BE VERY LOW...TEMPERATURES WILL BE VERY WARM...AND HUMIDITY
WILL BE HIGH. ALSO...IT WILL BE BREEZY LATE THIS WEEKEND THROUGH
EARLY NEXT WEEK.

&&

.AVIATION...
VFR WILL PREDOMINATE UNTIL SCT STG TSTMS WITH LCL IFR CX ARE EXPCD
TO DVLP MAINLY NORTH OF I90 AFT 18Z...SPRDG SEWD OVR MOST OF AREA
AFT 00Z. ISOLD TSTMS ARE ALSO PSBL UNTIL 18Z MAINLY ALG AND NORTH
OF A HON TO BKX TO MWM LINE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Jun 21, 10:40 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT THU JUN 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AND
INTO THE EVENING AS A MODERATE RISK OF SEVERE WEATHER EXISTS. THE
MAIN THREATS FROM THESE STORMS WILL BE HAIL AS LARGE AS TENNIS
BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS FRIDAY MORNING
AND FRIDAY AFTERNOON ACROSS MAINLY NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGHOUT THE DAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 9:36 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             2 NW WHITE LAKE         43.75N 98.74W
06/21/2007  E1.75 INCH       AURORA             SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 21, 9:37 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E2.75 INCH       AURORA             SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 21, 9:42 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 N WHITE LAKE          43.77N 98.71W
06/21/2007  E2.00 INCH       AURORA             SD   STORM CHASER

&&

JLAFLIN
Local storm report, Jun 21, 9:58 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     HAIL             8 W STICKNEY            43.59N 98.60W
06/21/2007  E1.75 INCH       AURORA             SD   PUBLIC

&&

BRUBY
Local storm report, Jun 21, 10:29 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             3 WSW CANOVA            43.86N 97.56W
06/21/2007  E0.75 INCH       MINER              SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 21, 12:21 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     1 N BERESFORD           43.09N 96.78W
06/21/2007  E60 MPH          LINCOLN            SD   TRAINED SPOTTER

            BRANCHES DOWN ON THE NORTH SIDE OF BERESFORD

&&

JLAFLIN

The radar

The Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sioux

When
June 21, 12:45 PM CST
Where
Sioux County, Hawarden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.000, -96.470

Hail, Clay

When
June 21, 1:30 PM CST
Where
Clay County, Webb
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.950, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44621, 44622.